Tennessee, 2025

Hail and Damaging Wind in Tennessee, April 10, 2025

April 10, 2025 · NWS MRX · 31 events in 10 counties and zones

A mid to upper level trough combined with unusually low freezing heights, steep lapse rates, and enough CAPE to generate numerous reports of large hail during severe afternoon thunderstorms. Many reports, especially from the Knoxville metro, indicated the hail was a weird soft slush upon impact, with textures closer to graupel stones embedded in a snow mix, not a true ringed hailstone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mid to upper level trough combined with unusually low freezing heights, steep lapse rates, and enough CAPE to generate numerous reports of large hail during severe afternoon thunderstorms. Many reports, especially from the Knoxville metro, indicated the hail was a weird soft slush upon impact, with textures closer to graupel stones embedded in a snow mix, not a true ringed hailstone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 10, 1:31 PM EST, 2 hours earlier.

Area forecast discussion, Apr 10, 1:31 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Morristown TN
231 PM EDT Thu Apr 10 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 230 PM EDT Thu Apr 10 2025

Key Messages:

1. Showers and thunderstorms this evening, with a few capable of
producing large hail and damaging winds.

2. Scattered to numerous showers continue overnight and tomorrow
with isolated thunderstorms.

Discussion:

Satellite shows extensive clearing has occurred across Middle TN and
the Cumberland Plateau, and cumulus clouds are developing as the
boundary layer mixes. A few taller towers are taking shape, and
this is likely to increase as midlevel lapse rates steepen with
the approach of a mid/upper level trough. By around 4 PM, we
should storms developing quickly where convection can break
through the cap, and supercells are possible given the overlap of
MLCAPE > 1200 J/kg and 0-6 km shear around 70 kt across the
southern Pleateau and southern TN Valley. With low WBZ heights and
midlevel lapse rate of 7.5-8 C/km, large hail will be a threat,
and the inverted-V temp/dewpoint profiles in foreast soundings
point to a damaging wind threat as well. Remanants of storms that
are now taking shape near the MS River will cross our area later
tonight, but should lose intensity with an overnight arrival time
that will greatly reduce CAPE. With the 850-500 mb low over the
area, lapse rates will continue to support scattered to numerous
showers and isolated thunderstorms late tonight into Friday. There
could be some reports of small hail at times given the very low
WBZ heights. Showers will trend downward through the afternoon as
the closed low pulls off to the east of the area.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 230 PM EDT Thu Apr 10 2025

Key Messages:

1. Possible widespread frost Sunday morning.

2. Trending dry for the weekend with temperatures increasing into
the beginning of next week.

3. Cold front Tuesday brings next chances of showers.

Discussion:

As this system departs the region early Saturday morning we could
get a very brief round of snow flurries in the higher elevations as
lingering moisture in the lower levels of the atmosphere encounter
sub-freezing temperatures. Accumulations look very minor, especially
with warmer ground temperatures, but some of the peaks of the
mountains could see enough snow to make a snowball, but will
struggle to get more than an inch if the forecast verifies. Clear
skies and calm winds heading into Sunday morning will bring one more
round of frost to much of the eastern Tennessee Valley with a 2-4
hour window just before sunrise on Sunday where frost development is
favorable with temperatures dropping into the 30's.

Rapid warm up during the day on Sunday and continuing into Monday as
ridging and high pressure combine to drive temperatures up about 10
degrees warmer each day and many locations approach 80 degrees
Monday afternoon.

Warm temperatures will not last very long as the next front looks to
move through late Monday or early Tuesday. This will bring another
round of quick showers and storms, but with the fast moving front
and limited moisture availability QPF amounts remain very light,
likely less than 0.25 inches. Cooler weather behind the front with
temperatures expected to hover around the seasonal normals Tuesday,
Wednesday, and Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Thu Apr 10 2025

Rain at TRI and TYS at the moment will be exiting by 18Z, and
partial clearing will build in behind that. Additional showers and
thunderstorms are expected to develop near the Plateau and move
west through the evening, which will require VCTS and PROB30 for
TS and MVFR vis at all the TAF sites. Later tonight and tomorrow
morning, scattered showers will be around the area with MVFR cigs
prevailing. This will likely persist through the end of the TAF
period as an upper level low sits over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             46  62  41  63 /  60  50  20   0
Knoxville McGhee Tyson Airport, TN  47  58  40  59 /  60  50  20   0
Oak Ridge, TN                       45  59  39  60 /  50  50  10   0
Tri Cities Airport, TN              44  54  38  54 /  60  50  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DGS
LONG TERM....99
AVIATION...DGS
Hazardous weather outlook, Apr 10, 1:38 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
238 PM EDT Thu Apr 10 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
238 PM EDT Thu Apr 10 2025 /138 PM CDT Thu Apr 10 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and evening,
especially across the southern Cumberland Plateau and southern
Tennessee Valley. Large hail and gusty winds will be the primary
hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow accumulation will be possible across the higher
elevations of the mountains on Friday night, mainly above 3000
feet.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon and evening due to
the potential of severe thunderstorms.

In the hours before

Special weather statement, Apr 10, 2:33 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Thu Apr 10 2025

TNZ035-036-102015-
Anderson TN-Morgan TN-
333 PM EDT Thu Apr 10 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MORGAN AND WESTERN
ANDERSON COUNTIES THROUGH 415 PM EDT...

At 333 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wartburg, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coalfield, Wartburg, Rosedale, Frozen Head State Park, Petros, Oliver
Springs, and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 8467 3621 8448 3616 8444 3617 8440
      3622 8437 3621 8433 3622 8430 3618 8424
      3618 8423 3624 8423 3624 8418 3597 8423
      3599 8432 3605 8434 3600 8442 3606 8475
TIME...MOT...LOC 1933Z 273DEG 29KT 3610 8468

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Apr 10, 2:39 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
339 PM EDT Thu Apr 10 2025

TNZ012-013-102030-
Scott TN-Campbell TN-
339 PM EDT Thu Apr 10 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMPBELL AND
NORTHEASTERN SCOTT COUNTIES THROUGH 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Oneida, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elk Valley, Royal Blue, La Follette, Jacksboro, Caryville, Winfield,
and Jellico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3643 8448 3655 8442 3653 8406 3632 8412
TIME...MOT...LOC 1939Z 278DEG 19KT 3648 8440

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Apr 10, 3:15 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
315 PM CDT Thu Apr 10 2025

TNZ098-102100-
Marion TN-
315 PM CDT Thu Apr 10 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION COUNTY THROUGH
400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monteagle, or 12 miles northwest of Jasper, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kimball, Martin Springs, Jasper, Fiery Gizzard State Park, Sequatchie
Cave, Foster Falls State Park, Haletown (guild), Hicks Gap State
Park, Monteagle, and Powells Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3524 8584 3522 8577 3522 8572 3515 8540
      3515 8539 3511 8539 3509 8536 3507 8536
      3504 8539 3504 8541 3500 8543 3499 8546
      3508 8586 3522 8586 3522 8587
TIME...MOT...LOC 2015Z 283DEG 36KT 3515 8583

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Apr 10, 3:17 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
417 PM EDT Thu Apr 10 2025

TNZ035-036-067-102100-
Anderson TN-Roane TN-Morgan TN-
417 PM EDT Thu Apr 10 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MORGAN...
SOUTHWESTERN ANDERSON AND NORTHEASTERN ROANE COUNTIES THROUGH 500 PM
EDT...

At 417 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wartburg, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coalfield, Frozen Head State Park, Petros, Oliver Springs, Oak Ridge,
Wartburg, and Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 8460 3616 8455 3615 8413 3599 8420
      3598 8419 3598 8421 3596 8422 3595 8421
      3594 8422 3596 8424 3595 8425 3593 8424
      3594 8427 3592 8426
TIME...MOT...LOC 2017Z 279DEG 22KT 3607 8451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Apr 10, 3:25 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EDT Thu Apr 10 2025

TNZ012-035-102115-
Scott TN-Morgan TN-
425 PM EDT Thu Apr 10 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MORGAN AND SOUTHWESTERN
SCOTT COUNTIES THROUGH 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles southeast of Jamestown, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rugby State Park, Deerlodge, Wartburg, Elgin, Frozen Head State Park,
Slick Rock, and Sunbright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 8485 3629 8484 3630 8482 3630 8480
      3632 8479 3633 8477 3633 8475 3635 8474
      3635 8473 3636 8473 3631 8441 3608 8455
      3626 8488
TIME...MOT...LOC 2025Z 292DEG 23KT 3628 8478

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGS

The radar

The Knoxville radar (KMRX), 102 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

30 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
April 10, 3:31 PM EST
Where
Morgan County, 2.88 mi WSW of Union
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -84.530

Hail, Morgan

When
April 10, 3:32 PM EST
Where
Morgan County, 2.23 mi E of Glades
Measured
0.75 in hail
Reported by
Public
Coordinates
36.250, -84.740

Thunderstorm Wind, Morgan

When
April 10, 3:55 PM EST
Where
Morgan County, 3.42 mi ESE of Wartburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.090, -84.540

Several trees were blown down by powerful thunderstorm wind gusts.

Hail, Bledsoe

When
April 10, 3:05 PM CST
Where
Bledsoe County, 1.12 mi E of Hitchcox
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.570, -85.400

Hail, Marion

When
April 10, 3:05 PM CST
Where
Marion County, 1.33 mi ENE of Richard City
Measured
1 in hail
Reported by
Public
Coordinates
34.990, -85.730

Hail, Marion

When
April 10, 3:05 PM CST
Where
Marion County, 1.33 mi WSW of South Pittsburg
Measured
1.75 in hail
Reported by
Public
Coordinates
35.020, -85.720

Hail, Anderson

When
April 10, 4:06 PM EST
Where
Anderson County, 2.98 mi SSW of Oak Ridge
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -84.290

Hail, Marion

When
April 10, 3:06 PM CST
Where
Marion County, 1.49 mi SSW of South Pittsburg
Measured
1 in hail
Reported by
Public
Coordinates
35.010, -85.710

Hail, Anderson

When
April 10, 4:11 PM EST
Where
Anderson County, 2.82 mi SSE of Hanna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.990, -84.310

Hail, Anderson

When
April 10, 4:13 PM EST
Where
Anderson County, 0.69 mi S of Oak Ridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.010, -84.270

Hail, Bledsoe

When
April 10, 3:13 PM CST
Where
Bledsoe County, 0.89 mi NW of Old Cumberland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.560, -85.390

Hail, Marion

When
April 10, 3:15 PM CST
Where
Marion County, 1.33 mi ENE of Richard City
Measured
1 in hail
Reported by
Public
Coordinates
34.990, -85.730

Hail, Bledsoe

When
April 10, 3:18 PM CST
Where
Bledsoe County, 1.49 mi SSW of Lees Station
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.530, -85.260

Hail, Knox

When
April 10, 4:20 PM EST
Where
Knox County, Solway
Measured
1.75 in hail
Reported by
Public
Coordinates
35.980, -84.180

Hail, Meigs

When
April 10, 4:30 PM EST
Where
Meigs County, 1.38 mi S of Ten Mile
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -84.680

Hail, Marion

When
April 10, 3:32 PM CST
Where
Marion County, 1.33 mi ENE of Richard City
Measured
1 in hail
Reported by
Public
Coordinates
34.990, -85.730

Hail, Knox

When
April 10, 4:35 PM EST
Where
Knox County, 0.56 mi E of Gulf Park
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.930, -84.070

Hail, Hamilton

When
April 10, 4:37 PM EST
Where
Hamilton County, 1.83 mi WSW of Alton Park
Measured
1 in hail
Reported by
Public
Coordinates
34.990, -85.350

Hail, Knox

When
April 10, 4:38 PM EST
Where
Knox County, 0.69 mi S of Robinson
Measured
1.75 in hail
Reported by
Public
Coordinates
35.940, -84.170

Hail, Hamilton

When
April 10, 4:40 PM EST
Where
Hamilton County, 1.49 mi NNE of Rathburn
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.300, -85.160

Hail, Rhea

When
April 10, 4:40 PM EST
Where
Rhea County, 0.89 mi SW of Five Pts
Measured
1.5 in hail
Reported by
Public
Coordinates
35.440, -85.030

Hail, Rhea

When
April 10, 4:40 PM EST
Where
Rhea County, 0.56 mi W of Five Pts
Measured
2 in hail
Reported by
Public
Coordinates
35.450, -85.030

Hail, Knox

When
April 10, 4:42 PM EST
Where
Knox County, 0.89 mi SW of Cowards
Measured
1.25 in hail
Reported by
Public
Coordinates
35.940, -84.090

Hail, Knox

When
April 10, 4:55 PM EST
Where
Knox County, 0.56 mi E of Amherst
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -84.020

Hail, Knox

When
April 10, 5:05 PM EST
Where
Knox County, 1.32 mi WSW of Shooks
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
35.910, -83.850

Hail, Blount

When
April 10, 5:15 PM EST to 5:19 PM EST
Where
Blount County, 0.56 mi W of Pumpkin Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.820, -84.090

Hail, Blount

When
April 10, 5:20 PM EST
Where
Blount County, 0.56 mi W of Maryville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
35.750, -83.980

Hail, Sevier

When
April 10, 5:40 PM EST
Where
Sevier County, 0.69 mi S of Gatlinburg
Measured
1.25 in hail
Reported by
Public
Coordinates
35.710, -83.520

Hail, Sevier

When
April 10, 5:40 PM EST
Where
Sevier County, 0.69 mi S of Cascades
Measured
1 in hail
Reported by
Public
Coordinates
35.740, -83.630

Hail, Bledsoe

When
April 10, 6:15 PM CST
Where
Bledsoe County, 3.56 mi NW of Lees Station
Measured
1.25 in hail
Reported by
Public
Coordinates
35.590, -85.290

Hail, Bledsoe

When
April 10, 7:15 PM CST
Where
Bledsoe County, 3.56 mi NW of Lees Station
Measured
1.25 in hail
Reported by
Public
Coordinates
35.590, -85.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250528, 1250529, 1250558, 1250530, 1250531, 1250532, 1250533, 1250534, 1250535, 1250536, 1250537, 1250538, 1250539, 1250540, 1250541, 1250542, 1250543, 1250544, 1250545, 1250546, 1250547, 1250548, 1250549, 1250550, 1250551, 1250552, 1250553, 1250554, 1250555, 1250556, 1250557.